Elevated liver enzymes associated with dronedarone for atrial fibrillation
Related Experiment Video
Updated: Mar 16, 2026

The WATCHMAN Left Atrial Appendage Closure Device for Atrial Fibrillation
Published on: February 28, 2012
1Department of Clinical Pharmacy and Outcomes Sciences, South Carolina College of Pharmacy, Medical University of South Carolina, Charleston, SC, USA.
Insights
Dronedarone, a medication for atrial fibrillation, can cause liver injury. Monitoring liver enzymes is crucial, especially during the first six months of treatment, as elevated levels may indicate drug-induced damage.
Area of Science:
- Cardiology
- Hepatology
- Pharmacology
Background:
- Atrial fibrillation management often involves antiarrhythmic drugs.
- Dronedarone is prescribed for atrial fibrillation but carries potential risks.
- Post-marketing surveillance has indicated a risk of liver injury associated with dronedarone.
Purpose of the Study:
- To report a case of potential dronedarone-induced liver injury.
- To highlight the importance of monitoring liver function in patients taking dronedarone.
- To increase clinician awareness of dronedarone's hepatotoxicity.
Main Methods:
- Case report of a 51-year-old male patient with atrial fibrillation.
- Analysis of liver enzyme levels (AST and ALT) before, during, and after dronedarone therapy.
- Correlation of liver enzyme changes with dronedarone use and discontinuation.
Main Results:
- The patient experienced significant elevations in aspartate aminotransferase (AST) and alanine aminotransferase (ALT) after 3 months of dronedarone therapy.
- Liver enzymes returned to normal levels 2.5 months after discontinuing dronedarone.
- The temporal relationship suggests dronedarone as the cause of elevated liver enzymes.
Conclusions:
- The presented case supports the potential for dronedarone to cause liver injury.
- Clinicians should monitor liver enzymes periodically in patients treated with dronedarone, particularly within the initial 6 months.
- Heightened awareness and vigilant monitoring are necessary to prevent or manage dronedarone-induced hepatotoxicity.
Abstract:
A 51-year-old male with documented atrial fibrillation who was taking dronedarone 400 mg twice daily for approximately 3 months returned to the cardiologist for an ablation procedure. Baseline liver enzymes were within normal range prior to starting the medication and increased after the 3 months of therapy. Aspartate aminotransferase increased from 31 IU/L to 98 IU/L, and alanine aminotransferase increased from 21 IU/L to 101 IU/L. Two and a half months after discontinuation of the medication, liver enzymes normalized (aspartate aminotransferase: 30 IU/L and alanine aminotransferase: 25 IU/L). The Food and Drug Administration has now alerted health-care professionals of the potential for liver injury based upon post-marketing surveillance. The chronological course of elevated liver enzymes noted in our patient is suggestive of a dronedarone-induced problem. Clinicians should have a heightened awareness of the potential for liver enzyme elevation and injury with dronedarone and should monitor enzymes periodically, especially within the first 6 months of use.
Related Concept Videos
Antiarrhythmic Drugs: Class III Agents as Potassium Channel Blockers
Antiarrhythmic Drugs: Class I Agents as Sodium Channel Blockers
Class 1A Antiarrhythmic Drugs: These drugs work by moderately blocking sodium channels,...
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Drug Toxicity: Risk factors
Effect of Hepatic Disease on Pharmacokinetics: Pathophysiologic Assessment and Liver Function Test

